Interested in starting your healing journey? Speak with an admissions counselor now

5 Most Dangerous Over-The-Counter Drugs

When people think of dangerous substances, they usually imagine illicit drugs like heroin, methamphetamine, or crack cocaine. While these drugs are extremely harmful and have the potential to cause fatal overdoses, some over-the-counter (OTC) drugs are dangerous as well. 

Most Dangerous Over-The-Counter Drugs

Over-the-counter drugs can be harmful and potentially life-threatening if taken in excess. Unfortunately, many individuals with substance use disorders abuse OTC medicines because they are easily accessible. 

Some of the most commonly abused over-the-counter drugs include:

  • Cough medicines
  • Antihistamines with sedative properties 
  • Laxatives

According to the National Institute on Drug abuse, “3.5% of 8th Graders misused cough medicine (nonprescription) in the past year.”[1] 

With that being said, it is important to be aware of the most dangerous over-the-counter drugs to prevent accidental overdoses and health complications associated with OTC drug abuse.

1. Dextromethorphan (DXM)

Dextromethorphan (DXM) is an ingredient found in over-the-counter cough medications like Nyquil, Dayquil, Robitussin, and more. While these medications are safe to use when individuals take the recommended doses, DXM has become a known drug of abuse.

When people take high amounts of dextromethorphan, they may experience effects similar to dissociative and hallucinogenic drugs like ketamine. However, many individuals experience symptoms of psychosis such as paranoia, delusions, and hallucinations. 

According to the National Institute on Drug Abuse, the chronic abuse of DXM can result in:[2]

  • Excessive buildup of acid in body fluids 
  • Liver damage when the DXM medication includes acetaminophen 
  • Hypoxia, causing damage to the brain and other organs 
  • Respiratory issues such as severely decreased rates of breathing
  • The development of addiction 

Additionally, the amount of dextromethorphan that individuals must take to experience a high often leads to accidental overdoses. Unfortunately, a DXM overdose can quickly become life-threatening without proper medical intervention. The symptoms of a DXM overdose include:

  • Slow, shallow, or stopped breathing
  • Blurred vision
  • Drowsiness and dizziness
  • Hallucinations
  • Changes in blood pressure 
  • Muscle twitching and tremors 
  • Heart palpitations or alterations in heart rate 
  • Nausea and vomiting 
  • Fever 
  • Seizures 
  • Coma 

2. Diphenhydramine 

Diphenhydramine is an antihistamine drug found in medications like Benadryl. When individuals take this medication, the most common danger arises when they attempt to perform tasks that become dangerous when drowsy. For example, it is extremely dangerous for individuals to attempt to drive a car while taking diphenhydramine. 

Some individuals mix medications like Benadryl with alcohol. This can significantly increase the effects of diphenhydramine, leading to life-threatening complications such as respiratory depression. 

Individuals who take too much diphenhydramine or mix it with alcohol are at-risk of experiencing an overdose. The symptoms of a diphenhydramine overdose include:

  • Low blood pressure 
  • Rapid heart rate 
  • Nausea and vomiting 
  • Confusion 
  • Agitation 
  • Delirium 
  • Seizures 
  • Hallucinations 

If someone displays the signs of a diphenhydramine overdose, emergency medical services must be contacted immediately.

3. Pseudoephedrine or Phenylephrine 

Pseudoephedrine or phenylephrine are decongestant medications often found in OTC drugs like Sudafed. Because pseudoephedrine is known to produce stimulant-like effects and rushes of euphoria when used in large amounts. Because of this, people may attempt to take large amounts of these medications to experience mind-altering effects.

People who take large amounts of pseudoephedrine at once may experience an overdose. The symptoms of pseudoephedrine overdose may include:[3]

  • Fast breathing
  • Increase in blood pressure 
  • Irregular heart rate 
  • Shortness of breath or trouble breathing
  • Nervousness, excitement, or restlessness 
  • Seizures 
  • Hallucinations 

Additionally, pseudoephedrine is commonly used in the manufacturing of methamphetamine.[3] Thankfully, many drug stores have caught on and limited the amount of Sudafed individuals can buy at one time. However, individuals still find ways to buy pseudoephedrine in bulk.

4. Laxatives

Over-the-counter laxatives help individuals struggling with constipation experience relief. However, OTC laxatives are commonly abused by individuals suffering from eating disorders. According to studies, 32% of individuals with anorexia and 75% of people with bulimia abuse laxatives.[4]

Individuals who abuse laxatives are at risk of experiencing an array of serious medical conditions, including:

  • Imbalances in electrolytes 
  • Mineral deficiencies 
  • Dehydration
  • Dysfunction of the GI tract 
  • Kidney disease 
  • Cardiovascular disorders 

5. Caffeine Pills

Caffeine pills like Vivarin or Lucidex are sold over-the-counter as a medication that provides individuals with energy and alertness. However, because many of these pills cause high levels of energy and euphoria, they have become a common OTC drug of abuse.

Most OTC caffeine pills contain 100-200mg of caffeine. The safe amount of caffeine that individuals can consume in one day is 400mg or less. Unfortunately, many people who abuse caffeine pills take way more than 400mg of caffeine in one sitting. 

Taking more than 400mg of caffeine can cause individuals to experience an overdose, The symptoms of a caffeine overdose may include:

  • Fever
  • Diarrhea
  • Dizziness
  • Irritability 
  • Trouble sleeping or insomnia
  • Nausea and vomiting 
  • Confusion 
  • Hallucinations 
  • Chest pain 
  • Irregular heartbeat 
  • Seizures 

Individuals experiencing a caffeine overdose should seek medical attention immediately to ensure they do not experience significant damage to the heart or suffer from life-threatening seizures.

Finding Help for Over-The-Counter Drug Abuse 

While most people think of meth or heroin when they imagine drug addiction, over-the-counter medications can become just as habit-forming. If you or a loved one suffer from OTC drug abuse, it’s time to consider attending a professional treatment center. 

Contact us at Mandala Healing Center for more information on our substance abuse treatment programs in West Palm Beach.

References:

  1. https://nida.nih.gov/drug-topics/over-counter-medicines
  2. https://nida.nih.gov/publications/drugfacts/over-counter-medicines
  3. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8152226/
  4. https://pharmaceutical-journal.com/article/research/over-the-counter-laxatives-and-eating-disorders-a-survey-of-pharmacists-and-other-retailers-views-and-practice